January 28, 2004

 School was cancelled today. It was -35C with a wind chill of -50C.  Minus 40 Fahrenheit and minus 40 Celsius is the same temperature.  Because of the cold temperatures I cancelled my appointment with the neurologist.  I did not feel comfortable driving 50 miles in this kind of weather.

Around 11:00 PM on Monday evening my left foot became very painful. I had no idea why but did mention to my husband that I hoped it was not a blood clot.

No Name prescribed a new blood pressure medication, (Adalat 30 mg.) for me on Monday afternoon.  I was given 10 mg. of this medication sub-lingually in emergency.  I took my first 30 mg. dose on Tuesday around 10:00 AM.  My foot was still extremely painful but at this point I thought it was just one of those bizarre things that happen to me.  By noon I had the start of a pretty bad headache. By 2:00 PM I was projectile vomiting and in excruciating pain. My blood pressure was on the rise as well at 170/110.

Thank goodness that I had the wherewithal to call the pharmacist before I called No Name. The pharmacist told me to go to emergency because the headache and the foot pain were known side effects of Adalat. He also told me not to take another Adalat because it could worsen an already bad reaction.

Since I hate the hospital, I decided to call No Name and his nurse told me she would tell him about the severe headache, the vomiting and the rise in blood pressure. She called back a few minutes later and told me that No Name wanted me to take another 30 mg. Adalat. I told the nurse that I had spoken to the pharmacist and there was no way I was taking another pill. Heaven only knows what would have happened if I had not called the pharmacist first. I might just have been dumb enough to listen to No Name’s advice and take that second pill. The nurse then told me to come to the clinic as soon as possible.

By this time I was in horrendous pain and vomiting so frequently that I could not possibly drive. My husband came to pick me up and by the time I got to the clinic I was quite hysterical. My head felt like it had a great big vise around the back of my skull that kept tightening. The pressure and pain were unbearable. The nurse took my blood pressure as soon as I arrived and it was up at 220/110. I was given Demerol and gravol which took about 45 minutes to kick in. The Demerol made the headache bearable and the gravol eventually stopped the vomiting. Because the Adalat I took was the slow release kind, I was not able to get rid of the headache until the drug left my body.

We finally got home around 4:00 PM and I was able to sleep for several hours. My husband took my blood pressure around 8:00 PM and it was 106/63. He took it again around 5:00 AM today and it was 100/53. This was quite a drop from the 220/110 yesterday afternoon.

To say I am worried is an understatement. Today I felt like I had been run over by a truck. The exhaustion is profound and my ribs are very sore.

On Monday, while I was in emergency, I had an EKG. The technician was a pleasant woman. She had no problems putting the leads on my body but when she wanted to start the test she had no clue how to run the machine.  Apparently this was a new EKG machine and had only been in the hospital for two months. It seems that the word “training” is not in the vocabulary of the hospital administrators.  Since I am not fond of emergency wards I decided that I had better help her figure out the machine or I would be there all night. I decided it must be much like a computer and she finally managed to get a print out. During the process she kept saying how fortunate I was that I was “not critical.” At the end she nearly panicked when she could not remove the paper. I told her to press a button that said “release paper” or something to that effect.  I then showed her that the paper had a perforated edge and that she could just tear it off. Meanwhile I was silently thanking my lucky stars that I was not “critical.” Imagine lying in an emergency room after suffering a heart attack and having an EKG technician arrive that has no clue how to run the machine. It just boggles my mind.

A series of tests are scheduled for Monday, February 2nd. I have to avoid certain foods and medications for five days prior to having the tests done. I can only hope and pray that these tests will finally show conclusively what is causing this secondary hypertension.

This entry was posted in Autoimmune disease. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s